Bad taste in mouth

I have to come off Leflunomide after only taking it for 6 months as I have very little taste and when I do everything tastes of salt especially when drinking tea! So after a month's break am going on Sulphasalozine - may not have spelt that right! Has anyone had any nasty side effects with this one apart from the usual nausea and upset stomach that seems to go with most of these drugs?

6 Replies

oldestnewest
  • I had a very bad taste for two years that I took methotrexate for - both orally and with injections. It went away when I stopped - it was truly rotten tasting and horrible. I haven't had it since stopping MTX apart from when I had to take an antibiotic Clarithromycin for pneumonia. I also get a very salty taste with certain drugs too - Amoxicillin in particular. Don't mind the salty taste so much.

    I've lost my sense of smell and taste over the past few years - not sure whether drug related or autoimmune issues as I have neuro problems with my RA . I am not taking any drugs for my RA apart from steroids just now. I think some people are just susceptible to this bad taste issue with certain drugs and hopefully Sulfa will be fine for you. All the best,

    Twitchy

  • I had the usuals, but I also had a very strange and unpleasant taste in my mouth. Not exactly salty, but more sort of metallic, and things smelled odd as well. I don't miss it!

  • Same as Azabat, I had a bad taste 'metallic -ish', severe acid reflux, fast heart rate, insomnia, anaemia, low mood and migraines with vomiting. I was taking Hydroxychloroquine as well as Sulfasalazine so difficult to separate out which drug caused which side effects. However, migraines, fast heart rate and bad taste developed when Sulfasalazine was increased from 6 tablets to 8 tablets a day from January.

    Rheumy stopped both meds end of April and I had a 3 week drug free period before commencing on MTX injections. Heart rate returned to normal, I started sleeping for 6-7 hours straight, no headaches/migraines and had energy. My friends and colleagues noticed a marked improvement in my energy and mood within days of stopping the meds. I have been tracking my Haemoglobin blood results and they have come up so no longer anaemic.

    Have been on MTX injections for over two months now and insomnia has returned as well as headaches, so feeling tired and fed up.

    Hope it works for you, as it seems to suit a lot of other members on the forum. Good luck and best wishes. Anne

  • I had nasty side effects with Methotrexate, but since changing to Sulfasalazine nothing really. My bowel movements have a different pattern, but are normal - no upset or pain. I get thirsty, but they say to drink more when on Sulfasalazine anyway. For the first few weeks I was sun sensitive, but not since. I'm still on a low dose, but when I increased there were no additional side effects. Could not believe my luck. And I definitely have some benefit, (whereas Methotrexate did nothing). 😀 Hope it's the same for you, RAinK

  • Sulphasalazine worked really well for me with no side affects but unfortunately I had a severe reaction to the sun on a lovely sunny day in February. It was only 7° but I developed sun burn and a horrific rash so please be aware of this in this lovely hot weather.

    Other than that no problems and it was unfortunate that I wasn't able to continue with it.

    Good luck!

  • Hello Carol555!! Make sure you take the sulfasalazine ec tablets because they are coated so they don't give you an upset tummy. The only side effect I have is a chalky taste in my mouth. The taste isn't bitter or sweet, it taste like I have eaten chalk. lol. I wish you well

You may also like...